New York, 2005

Flash Flood in New York, September 16 to 17, 2005

September 16 to 17, 2005 · NWS BTV · 1 event in 1 county or zone

The northeast US was impacted by 2 weather systems on September 16th and 17th. A storm moved northeast along a frontal boundary, from the Ohio valley on the 16th and passed across northern New York the morning of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The northeast US was impacted by 2 weather systems on September 16th and 17th. A storm moved northeast along a frontal boundary, from the Ohio valley on the 16th and passed across northern New York the morning of the 17th. In addition, moisture from Tropical Storm Ophelia impacted the area. Steady rain with scattered thunderstorms overspread northern New York on the afternoon of the 16th into the late night hours. Specifically, across the southern half of St Lawrence county, between 3 and 5 inches of rain fell. When the entire overnight period is added into the afternoon rainfall, 6.46 inches of rain was measured in Gouverneur, NY. Flash flooding was reported with road closures in Governeur, Pierrepont, Fowler, Colton and Hermon. Flooding of cellars was reported in Canton. Elsewhere across the Adirondacks of northern NY, between 2 and 3 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 16, 1:00 PM EST, 7 hours 45 minutes earlier.

Area forecast discussion, Sep 16, 1:00 PM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT FRI SEP 16 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
MUCH OF CWA CURRENTLY WAITING ON PRECIP FROM LOW...WHICH IS SLOWLY
LIFTING OUT OF THE OHIO VALLEY. AREA RADAR COMPOSITE SHOWS MAJORITY
OF RAIN STILL LIFTING NORTH AND WEST AHEAD OF SFC LOW CIRCULATION.
THIS COINCIDES WELL WITH 12Z UPPER AIR OBS WHICH SHOW LL WINDS FROM
THE SE. THIS PATTERN WILL LOOK TO KEEP BLUK OF PRECIP AWAY FROM MUCH
CWA. BOUNDARY OF PRECIP WHICH HAS BEEN STREAMING NORTHWARD FROM
SOUTHERN NEW ENGLAND SINCE THIS MORNING CONTINUES MVG NORTH...BUT
OVER LAST FEW FRAMES HAS BEEN SPLITTING AROUND SOUTHERN VERMONT. THE
WESTERN HALF OF THE LINE WILL MV UNDER INFLUENCE OF LL FLOW
PREVIOUSLY MENTIONED AND LOOKS TO BE MAJOR PRECIP FACTOR FOR N NY
EARLY ON. EASTERN HALF OF LINE LOOKS TO BRING SCATTERED -RW TO VT.
AMPLE MOISTURE TO OUR SOUTH SHOULD HELP TO FILL THIS AREA IN AS
EVENING PROGRESSES. MDLS STILL HAVE THE LOW OVER OHIO VALLEY
TRACKING NE OVER CWA...BRINGING ALMOST 1.00+ TO SOME AREAS INTO
SATURDAY. THINKING THAT LOW WILL STILL GO ON CURRENT TRACK UNTIL IT
GETS CAUGHT BY UPPER LEVEL WINDS ASSOCIATED W/ ITS UPPER PARENT AND
THEN CONTINUE NORTHEAST...BRINGING WITH IT THE MORE STEADIER RAINS
TO THE REST OF CWA. WILL GO AHEAD AND ADJUST POPS FOR THIS EVENING
TO REFLECT MVMNT...WITH N NY SEEING HIR POPS DUE TO PRECIP ALREADY
PRESENT. WILL ALSO BE ADDING IN A SL CHANCE OF THUNDER FOR HERE AT
LEAST THRU EARLY EVENING. MDLS LIFT LOW NORTH OF CWA DURING THE DAY
SATURDAY AND WILL TAPER OFF ACCORDINGLY...BUT WILL CONTINUE IDEA OF
LINGERING PRECIP INTO FIRST HALF OF SUNDAY AS SECONDARY TROUGH WORKS
IN BEHIND EXITING SYSTEM TO KEEP CLDS/PRECIP OVER AREA. SFC HIGH
BUILDS INTO AREA SUN NGT INTO MON. WILL MENTION FG OVER NEXT COUPLE
DAYS AS ABUNDANT SFC MOISTURE WILL REMAIN OVER ENTIRE CWA UNTIL SFC
HIGH SCOURS OUT BY MON MORN. OPHELIA WILL TRACK NE OUT TO SEA AS
UPPER TROUGH LIFTS THRU AREA...AND WILL AFFECT SOUTHERN PORTIONS OF
NEW ENGLAND.
&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
SEVERAL EMBEDDED S/WS AND FRNTS WL PROVIDE FA WITH CHCS FOR PRECIP
THROUGH THE EXTENDED PERIOD. OVERALL MODELS AND LATEST ENSEMBLE DATA
IN FAIR AGREEMENT WITH SYNOPTIC PATTERN WL MENTION CHC POPS ACRS
NORTHERN ZNS MONDAY NITE BASED ON 5H VORT AND LLVL WAA. WEAK BAND OF
LIGHT PRECIP SHOULD QUICKLY LIFT NE AS FA IS PROGGED TO BE IN WARM
SECTOR BY MONDAY NIGHT. NEXT SIGNIFICANT S/W ENERGY AND ASSOCIATED
LOW PRES APPROACHES WESTERN FA BY 12Z TUES AND MOVES THRU BY 12Z
WEDS. MODELS CONT TO BE DEEPER AND ARE TRENDING A BIT SLOWER WITH
SYSTEM THEREFORE WL MENTION CHC POPS BOTH TUES/WEDS. OTHERWISE...A
DRYING TREND IS EXPECTED FOR LATE WEEK AS TEMPS STAY NEAR NORMAL.
&&

.AVIATION (18Z-18Z)...
TRICKY AND DIFFICULT TAF FCST FOR THE NEXT 12 TO 18 HRS WITH
REGARDS TO VIS...PRECIP...AND CIGS. WL TRY TO BLEND UPSTREAM OBS
AND INTERPOLATE RADAR DATA FOR THE FIRST 6HRS...THEN USE A BLEND OF
THE NAM BUFKIT OMEGA FIELDS...MOISTURE PROFILES...AND GFS 7H
FG/Q-VECTOR FORCING TO PREDICT MVMT AND TIMING OF HEAVIEST PRECIP.
USING THE DISTANCE SPEED TOOL WITH CRNT RADAR TRENDS BELIEVE
SCATTERED PRECIP WL ARRIVE IN MSS BY 20Z AND SLK BY 21Z. THE
HEAVIEST PRECIP BASED ON BEST OMEGA FIELDS AND MOISTURE WL BE 04Z
AND 10Z IN MOST TAF LOCATIONS...BUT SEVERAL HRS EARLIER AT MSS. WL
TEMPO THAT TIME PERIOD AND MENTION MODERATE RAIN WITH VIS AROUND 3SM
AND CIGS AOB 1500FT. OTHERWISE...EXPECT A SLOW IMPROVEMENT IN
VIS/CIGS BY 14Z SATURDAY AS BEST LLVL MOISTURE/LIFT MOVES INTO
EASTERN NEW ENGLAND OR SOUTHERN CANADA.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...JN
LONG TERM...TABER
AVIATION...TABER
Hazardous weather outlook, Sep 16, 4:07 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
507 AM EDT FRI SEP 16 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-170915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
507 AM EDT FRI SEP 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK AND VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL
TROUGH OF LOW PRESSURE WILL MOVE INTO THE REGION LATER TODAY AND
ESPECIALLY TONIGHT. THUS THE THREAT FOR RAIN WILL CONTINUE TO
INCREASE LATER THIS AFTERNOON AND THE PRECIPITATION SHOULD BECOME
WIDESPREAD TONIGHT. HOWEVER...NO SEVERE WEATHER OR HEAVY RAIN IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN IS EXPECTED
FROM THE AREA OF LOW PRESSURE...MENTIONED ABOVE...ON SATURDAY AND
THIS FEATURE WILL BE SLOW TO MOVE OUT OF THE REGION. THUS THE
POTENTIAL FOR SHOWERS WILL ALSO EXIST ON SUNDAY. DRY WEATHER WILL
BE THE RULE ON MONDAY...BUT ANOTHER LOW PRESSURE SYSTEM MOVING
INTO THE REGION MONDAY NIGHT AND TUESDAY WILL BRING ANOTHER CHANCE
FOR PRECIPITATION. DRY WEATHER IS EXPECTED DURING THE REMAINDER OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

In the hours before

Special weather statement, Sep 16, 7:05 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
805 PM EDT FRI SEP 16 2005

NYZ026-027-029-030-087-170400-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...OGDENSBURG...POTSDAM...GOUVERNEUR
805 PM EDT FRI SEP 16 2005

...HEAVY RAIN MAY CAUSE SOME LOCALIZED FLOODING IN PORTIONS OF
SAINT LAWRENCE AND FRANKLIN COUNTIES IN NEW YORK TONIGHT...

AS OF 8 PM...STEADY RAIN HAD BEEN FALLING FOR SEVERAL HOURS ACROSS
MUCH OF THE SAINT LAWRENCE RIVER VALLEY AND PORTIONS OF THE WESTERN
ADIRONDACKS. SOME OF THIS RAIN WAS LOCALLY HEAVY WITH A FEW
EMBEDDED THUNDERSTORMS. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS
ESTIMATED THAT 1 1/2 TO 2 INCHES OF RAIN HAS FALLEN IN A 20 MILE
WIDE SWATH CENTERED BETWEEN FORT COVINGTON IN NORTHERN FRANKLIN
COUNTY TO ANTWERP IN NORTHERN JEFFERSON COUNTY WITH LOCALIZED
AMOUNTS APPROACHING 4 INCHES NEAR GOUVERNEUR. IN FACT...A COOPERATIVE
WEATHER OBSERVER IN GOUVERNEUR REPORTED 3.70 INCHES AS OF 715 PM.

THIS RAIN WAS SHIFTING NORTHEAST AND WILL CONTINUE TO AFFECT THE
ADIRONDACKS IN EASTERN SAINT LAWRENCE COUNTY AS WELL AS MUCH OF
FRANKLIN COUNTY NEW YORK THROUGH MIDNIGHT. SOME ADDITIONAL SHOWERS
AND POSSIBLE THUNDERSTORMS WERE TRYING TO DEVELOP ALONG THE SHORE
OF LAKE ONTARIO AT 8 PM AND MAY MOVE INTO PORTIONS OF SAINT
LAWRENCE COUNTY THAT HAVE RECEIVED THE HEAVIEST RAINFALL...SUCH AS
GOUVERNEUR.

NEVER CROSS FLOODED ROADWAYS. IF YOU WITNESS WATER RUNNING OVER
THE ROAD...TURN AROUND, DONT DROWN. REMEMBER...ITS MORE DIFFICULT
TO DEPICT FLOODED ROADWAYS AT NIGHT. IF WATER THREATENS YOUR
RESIDENCE...SEEK HIGHER GROUND IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER NEWS AND WEATHER
SOURCES FOR THE LATEST DEVELOPMENTS OF THIS HEAVY RAINFALL EVENT.

WHITTIER

The radar

The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Lawrence

When
September 16, 8:45 PM EST to September 17, 1:00 AM EST
Where
St. Lawrence County, South Portion
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
44.467, -75.033

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474998.